Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 10, 2018, 4:23 PM MST for Gila County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2018, 4:23 PM MST (23:23 UTC)
- Expired
- Jul 10, 2018, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WGUS55 KPSR 102323 FFWPSR AZC007-013-110230- /O.NEW.KPSR.FF.W.0011.180710T2323Z-180711T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 423 PM MST TUE JUL 10 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Gila County in east central Arizona... Maricopa County in south central Arizona... * Until 730 PM MST. * At 422 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar indicated upward to 1.50 inches. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Route 88, Apache Lake, Canyon Lake and Tortilla Flat. LAT...LON 3365 11120 3348 11110 3348 11149 3356 11151 $$ MS
3 follow-up statements
327 WGUS75 KPSR 110042 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 542 PM MST TUE JUL 10 2018 AZC007-013-110230- /O.CON.KPSR.FF.W.0011.000000T0000Z-180711T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ-Maricopa AZ- 542 PM MST TUE JUL 10 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR GILA AND MARICOPA COUNTIES... At 539 PM MST, Doppler radar indicated heavy rain has ended over the warned area. Runoff is still traveling down area washes and could impact Route 88 near Canyon Lake. If you encounter water flowing over the road find another route. Turn around dont drown. Some locations that will experience flooding include... Apache Lake, Route 88, Canyon Lake and Tortilla Flat. LAT...LON 3365 11120 3348 11110 3348 11149 3356 11151 $$ MS
523 WGUS75 KPSR 110136 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 636 PM MST TUE JUL 10 2018 AZC007-013-110230- /O.CON.KPSR.FF.W.0011.000000T0000Z-180711T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ-Maricopa AZ- 636 PM MST TUE JUL 10 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR GILA AND MARICOPA COUNTIES... At 635 PM MST, Doppler radar indicated heavy rain has ended across the warned area. However, over an inch of rain had fallen earlier in the day. Flash flooding is expected. Some locations that will experience flooding include... Apache Lake, Canyon Lake and Tortilla Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3365 11120 3348 11110 3348 11149 3356 11151 $$ 18
206 WGUS75 KPSR 110237 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 737 PM MST TUE JUL 10 2018 AZC007-013-110247- /O.EXP.KPSR.FF.W.0011.000000T0000Z-180711T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ-Maricopa AZ- 737 PM MST TUE JUL 10 2018 ...THE FLASH FLOOD WARNING FOR GILA AND MARICOPA COUNTIES HAS EXPIRED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3365 11120 3348 11110 3348 11149 3356 11151 $$ 18
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:15 PM MST, 8 minutes earlier.
Area forecast discussion, Jul 10, 4:15 PM MST, 8 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 415 PM MST Tue Jul 10 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to cause isolated to scattered thunderstorms daily across most of the region. The best chances for more widespread storms will be Tuesday afternoon through Wednesday afternoon, with chances decreasing for the second half of this week before increasing again later this weekend. Temperatures will generally end up slightly below normal over Arizona with readings closer to normal across southeast California. && .DISCUSSION... A slow-moving upper-level disturbance that is currently centered over western Arizona is helping trigger isolated to scattered thunderstorm activity this afternoon over portions of southeast California and just south and east of the Phoenix metro. The first area of thunderstorms over southeast California is west of the easterly wave where better dynamic forcing in the form of positive differential vorticity advection is interacting with stronger instability (2000+ J/kg of CAPE) where temperatures have warmed up into the upper 90s. Although DCAPE values are near 1000 J/kg, terrain and weak westerly shear aloft should help mute the potential for gusty outflows. Excessive rainfall will be a greater threat given the weak steering flow and precipitable water values between 1.5-1.9 inches, but these storms have shown some movement to the west with its outflows to generally keep radar estimates below an inch. Hi-res models show this activity will continue over the next few hours before weakening by early evening. The second area of thunderstorms is ongoing south and east of the Phoenix metro from convective outflows associated with convection that developed earlier this afternoon and morning across southeast Arizona. An outflow boundary associated with the strongest cell near the Maricopa-Pinal County border just west of Gila County is causing wind gusts up to 40-50 mph that is causing blowing dust in Pinal County and southeastern portions of Maricopa County that will eventually include southeast portions of the Phoenix metro along I-10. Visibilities below a quarter mile will be possible over Pinal County, with higher visibilities at or above a quarter mile into the Phoenix metro. Another area of blowing dust is pushing west into Maricopa on Highway 238. Thus, we have added blowing dust for Pinal County and the southeast Phoenix metro back into the forecast grids for the next few hours. However, we do not expect widespread dust this afternoon and early evening for most of the Phoenix metro. Strong to borderline severe wind gusts up to 50 mph will be possible but DCAPE values below 700 J/kg should help limit them too much beyond that. Although the persistent cloud cover that had blanketed the Phoenix metro most of the day is clearing to some extent to allow us to reach convective temperatures in the mid 90s, aircraft soundings still show a weak midlevel stable layer. Thus, any new thunderstorm activity that develops along the outflows should generally be short-lived into the Phoenix metro in agreement with the broader hi-res model suite except for areas where terrain is able to cause additional lift. Although gusty winds to 40 mph will be possible, excessive rainfall capable of producing up to 1 inch of rain per hour and nuisance-type flooding will be the primary threat for the strongest cells over the higher terrain east of Phoenix. Any cells that are able to slow down a bit over the higher terrain or rain over areas that received heavy rainfall yesterday could cause some flash flooding, though it is not expected to be significant at this time. Most hi-res models are in broad agreement that thunderstorm activity will generally wane during the evening hours. There are a few models (like the NAM Nest) that are showing evening and overnight development over southwest Arizona in closer proximity to the midlevel low, so we have accounted for that slight possibility in the forecast. However, this will be largely tied to the evolution of convection over the next few hours and whether or not a low-level jet is able to develop, which currently seems unlikely. Moisture levels and flow aloft change very little tomorrow, but the upper-level disturbance should move further to the west. Global models still depict a decent amount of convection most of the region tomorrow, but hi-res models have quite a bit of variability with most keeping activity over the higher terrain north and east of Phoenix primarily over Gila County. Similar to today, the shear and flow aloft will be weak with less than 10 knots of steering flow. Precipitable water values should also still be 2-3 standardized anomalies above normal, so heavy rainfall capable of producing flash flooding will be a threat. However, greater daytime warming tomorrow with high temperatures about 5 degrees warmer will also support higher CAPE and DCAPE values that should allow for a greater threat of strong to severe wind gusts and blowing dust. We will have to see what happens with this afternoon and evening's activity before making a better judgment on the priority of threats tomorrow. A drying trend still seems fairly likely starting Wednesday night, lasting through Friday as GEFS PWATs drop towards 1.2 inches. The European shows less drying, but both show the flow turning a bit more southerly to maybe even southwesterly for a brief time. We have continued to lowered PoPs for Thursday and Friday due to the potential drying, favoring best chances across the high terrain of eastern Arizona. Temperatures should get a boost both days as moisture levels drop, but highs should stick around normal levels. Beyond Friday, model agreement between the GFS and ECMWF is fairly poor, with GFS being quite a bit drier. However, both models do show a weak easterly wave/inverted trough at some point this weekend, with Sunday or early next week looking a bit more likely than Saturday, which will probably remain fairly dry. Although this trough should in turn bring higher moisture levels and more favorable dynamics, it is not as defined as the one that moved through over the past few days and there is some indication that the midlevel ridge may rebuild enough over the region to dampen it out to some extent. Regardless, temperatures should remain near or slightly below normal which will definitely be welcome to most. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Expect mostly light winds favoring the east and southeast and the westerly shifts as well. With rain showers in the vicinity and a slight chance of afternoon thunderstorms, winds in the vicinity of any storms that do develop will be variable and gusty along with a slight chance of blowing dust and reduced visibilities. The confidence in blowing dust or thunderstorms is too low to include in the TAFs at this time. Skies will be partly to mostly cloudy with BKN mid to high level clouds from 10-22Kft. Southeast California/Southwest Arizona including KIPL and KBLH: Expect periodic chances of rain showers and isolated thunderstorms through the period. Moderate winds will favor the south and northeast at KBLH, and southeast and westerly directions at KIPL. Wind gusts of 27 to 32mph can also be expected closer to storms. Expect SCT to occasionally BKN cloud decks from 11-20kft. Aviation Discussion not updated for amended TAFs.&& && .FIRE WEATHER... Friday through Tuesday: Slightly drier, low grade Monsoon conditions will prevail through monday with better storm chances returning on Tuesday. Expect min RH values to fall to the mid to upper teens to mid to upper 20 percent range across the region. In addition to any gusty thunderstorm winds, expect mostly light and variable to normal diurnal wind patterns. Overnight recovery will be fair to good. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hopper/Kuhlman AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Jul 10, 2:49 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
249 PM MST TUE JUL 10 2018
AZZ552-556-558-102230-
Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ-
249 PM MST TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 246 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior. This storm was moving north at 7 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 220 and 237.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 11098 3318 11104 3317 11119 3345 11128
3347 11096
TIME...MOT...LOC 2146Z 174DEG 3KT 3326 11109
JSSpecial weather statement, Jul 10, 2:50 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST TUE JUL 10 2018
AZZ547-552-558-102230-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
250 PM MST TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
330 PM MST...
At 248 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior and Boyce Thompson Arboretum.
This includes the following highways...
US Highway 60 between mile markers 221 and 230.
AZ Route 177 between mile markers 161 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 11102 3322 11115 3344 11136 3351 11132
3354 11111
TIME...MOT...LOC 2148Z 163DEG 8KT 3328 11111
JSLocal storm report, Jul 10, 2:51 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
251 PM MST TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM DUST STORM 1 NNE CASA GRANDE 32.89N 111.74W
07/10/2018 PINAL AZ TRAINED SPOTTER
TRAINED SPOTTER, 1 MILE WEST OF COOLIDGE,
REPORTS BLOWING DUST WITH VISIBILITIES DOWN
TO 1/4 MILE.
&&
BHSpecial weather statement, Jul 10, 3:38 PM MST, 45 minutes before
Special Weather Statement National Weather Service Phoenix AZ 338 PM MST TUE JUL 10 2018 AZZ547-549-552-555>558-102330- Fountain Hills/East Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ- Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 338 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 430 PM MST... At 338 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Queen Valley, or 12 miles northwest of Superior, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm especially over Apache and Roosevelt Lakes. Locations impacted include... Roosevelt, Saguaro Lake, Queen Valley, Canyon Lake, Superstition Mountains, Tonto National Monument, Roosevelt Dam, Lost Dutchman State Park, Apache Lake, Salt River Tubing Recreation Area, Gold Camp and Tortilla Flat. This includes the following highways... AZ Route 87 between mile markers 195 and 196. AZ Route 188 between mile markers 241 and 247. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Apache or Roosevelt Lakes, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3338 11109 3327 11132 3359 11162 3373 11111 TIME...MOT...LOC 2238Z 154DEG 13KT 3341 11127 18
Special weather statement, Jul 10, 4:04 PM MST, 19 minutes before
Special Weather Statement National Weather Service Phoenix AZ 404 PM MST TUE JUL 10 2018 AZZ538-539-559-102345- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 404 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM MST... At 404 PM MST, Doppler radar was tracking a strong thunderstorm near Bosque, or 9 miles southeast of Gila Bend, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gila Bend, Estrella, Bosque, Cotton Center and Sonoran National Monument. This includes the following highways... AZ Interstate 8 between mile markers 117 and 135. AZ Route 238 between mile markers 1 and 25. AZ Route 85 between mile markers 120 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3274 11243 3276 11269 3312 11274 3310 11235 TIME...MOT...LOC 2304Z 188DEG 8KT 3288 11255 18
Special weather statement, Jul 10, 4:16 PM MST, 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 416 PM MST TUE JUL 10 2018 AZZ548-551-553-102345- Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ- 416 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 445 PM MST... At 416 PM MST, Doppler radar was tracking a strong thunderstorm near Seville, or near Sun Lakes. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights, Tumbleweed Park, San Tan Village Mall, Seville, Santan and Higley. This includes the following highways... AZ Route 87 between mile markers 153 and 165. AZ Route 202 between mile markers 39 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3317 11166 3312 11180 3326 11192 3334 11172 TIME...MOT...LOC 2316Z 153DEG 4KT 3323 11177 18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:06 PM MST | Dust Storm Advisory | PSR | Maricopa | 24 min |
| Jul 9, 5:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 9, 5:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 5:22 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 5:27 PM MST | Dust Storm Warning | PSR | Maricopa | 63 min |
| Jul 9, 5:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 9, 5:50 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 25 min |
| Jul 9, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 9, 6:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 9, 6:19 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 26 min |
| Jul 9, 6:32 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 58 min |
| Jul 9, 6:34 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 86 min |
| Jul 9, 6:35 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 6:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 9, 6:59 PM MST | Dust Storm Warning | PSR | Yuma | 31 min |
| Jul 9, 7:22 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 9, 7:22 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 9, 7:25 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 95 min |
| Jul 9, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Jul 9, 8:08 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Jul 9, 8:44 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 31 min |
| Jul 9, 9:24 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 10, 2:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 10, 2:26 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Jul 10, 2:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 2:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 10, 2:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 3:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 3:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 10, 3:48 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 27 min |
| Jul 10, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 10, 4:06 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 10, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 47 min |
| Jul 10, 4:16 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jul 10, 4:38 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 49 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.